Is It Me or My Medication?
Last updated: March 2023
During college, I struggled with anxiety and depression. This was prior to my narcolepsy diagnosis, and at times I wonder if the things I was experiencing weren't just symptoms of narcolepsy.
I went to the local doctor and was prescribed a few different medications, none really solving the core issue: I was so damn tired all the time.
I started experiencing hallucinations in college
By my senior year of college, I was struggling to make it to class on time. After work in the morning, I would go home and nap until my afternoon classes. There were times I couldn’t wake myself up for those, even with an alarm.
It was during this time I started experiencing hypnagogic and hypnopompic hallucinations. These are dream-like hallucinations that happen upon falling asleep or waking up.
Changing my antidepressant medication
After graduating, I returned to my hometown and started seeing my family doctor. I explained my life of tiredness and misdiagnosis of thyroid problems, then some of the issues I had with different antidepressants I took in college. She prescribed me Prozac in the summer of 2017, later referring me to a sleep specialist in 2018.
Fast forward to this year. I have been on Prozac consistently since then, as well as Modafinil, Wakix, and Xywav for about a year. My life has been great recently. I am almost finished with my in-person college classes, and my degree will be done in a year. My partner has switched to day shift, which has been something I’ve been praying about for years. The spring weather has renewed my joy and I felt like I’d been at a high point this semester.
That is, until one day I noticed my eyes seemed to be messing with me.
It wasn’t like I stood up too fast or hit my head, but out of nowhere my eyes and brain seemed a little disconnected. This weird sensation didn’t last long — maybe a few minutes, then it disappeared.
I brushed it off and didn’t think much of it. As the days went on, this sensation was happening more frequently. I felt like I was watching a 3D movie without wearing the 3D glasses. Everything seemed dream-like; was I experiencing exactly what I was seeing? I could hear and touch and smell just fine, but my eyes didn’t seem to be signaling to my brain the way I know they should be.
What has been causing these strange side effects?
After a few days of this happening on and off, it started happening all day. I would wake up in the morning and within an hour I would blink and everything seemed weird. I started asking some of my friends with narcolepsy if they had experienced anything like this. One friend mentioned the word “disassociation,” and I went to Google with my questions.
I remembered my sister (who also has narcolepsy) experienced similar things after being on Prozac for a few months. She ended up at the iMEDicare a couple of times until she figured out the Prozac was causing her to feel out of whack. I reached out to my GP, explaining the situation, and decided to take a break from Prozac.
Stopping my medication
It’s been about two weeks since I stopped taking it, and (knock on wood) the weird disassociation has ended.
It can be frustrating at times to live with a chronic illness that requires so many different medications. There have been times that I just wanted to stop them all and take a break, but I know my body and current lifestyle would suffer from that. Sometimes I experience things that cause me to ask, “Is this me or my medication?”
Have you participated in our forums?
Join the conversation